Eur Rev Med Pharmacol Sci 2008; 12 (5): 293-298

Retinopathy induced by drugs and herbal medicines

C. Nencini1,2, L. Barberi1, F.M. Runci1, L. Micheli1

1Dipartimento di Farmacologia “Giorgio Segre”, Università degli Studi di Siena (Italy)
2Farmacovigilanza Regione Toscana Area Vasta Sud-Est (Italy)


Abstract. – Retina is the part of the eye suffering most damage from drugs. It is made up of a thin nervous membrane that covers the eye-ball internally, within the thickness of which three types of cells are ordered. In this paper we describe the drugs that are responsible for retinal side effects.
Most commonly recognized drugs-induced retinopathy have a particular affinity for the retinal pigmented epithelium: antimalarials (quinine, hydroxychloroquine, mefloquine), phenothiazines, indomethacin, ethambutol, and desferrioxamine.
Attention is especially focused on drugs more recently suspected of adverse reactions in the retina: vigabatrin, gabapentin, sildenafil, tamoxifen, isotretinoin, interferon, and omeprazole.
Moreover, we referred some reports of retinopathy by herbal medicines and nutritional supplements (canthaxanthine, Gingko biloba L. and Glycyrrhiza glabra L.)
This review is based on data published in scientific journals indexed by the PubMed and Medline databases. The last search of the literature was conducted in April 2008.

Corresponding Author: Lucia Micheli, BD; e-mail: michelil@unisi.it

To cite this article

C. Nencini1,2, L. Barberi1, F.M. Runci1, L. Micheli1
Retinopathy induced by drugs and herbal medicines

Eur Rev Med Pharmacol Sci
Year: 2008
Vol. 12 - N. 5
Pages: 293-298